ALTC QUICK GUIDE SERIES

Quick Guide: Epilepsy Treatment

September 25, 2015
Authors: 

ALTC Editors

Citation: 

Annals of Long-Term Care: Clinical Care and Aging. 2015;23(9). 

Epilepsy is defined as recurrent, unprovoked seizures that are caused by central nervous system (CNS) disturbances and can affect mental and physical function.1,2 The prevalence of epilepsy increases with age, with up to 50% of new seizures occurring in individuals older than 65 years of age. Epilepsy is one of the most common neurological disorders,1 and nearly 25% of those with epilepsy are elderly. Fraught and colleagues3 reported that the mean incidence of epilepsy among older adults is 2.4 per 1000 individuals, and the prevalence among Medicare beneficiaries is 10.8 per 1000 individuals. Among nursing home residents, epilepsy most frequently occurs secondary to thrombotic or hemorrhagic stroke—accounting for one-third of all cases of epilepsy—followed by CNS infections and trauma.1 Diagnosis and treatment of epilepsy in the elderly presents unique challenges because of differences in presentation and etiology, comorbidities, cognitive difficulties, and physiological changes that affect pharmacological management.4 Therefore, it is important that clinicians in long-term care facilities are cognizant of the prevalent signs and symptoms of epileptic seizures in the elderly so that they can select an appropriate antiepileptic drug (AED) treatment.
__________________________________________________________________________________________________________________________________________________

Treatment of Epilepsy in Older Adults

The majority of older adults with epilepsy experience partial-onset seizures. Up to 80% of older adults who have had a single seizure are likely to have another.5-7 After the clinician diagnoses the type of epilepsy, the next step in the care plan is to develop an AED regimen. Choosing the appropriate adjunctive antieplileptic therapy can be complicated, as there are more than 25 AEDs available (Table 1).8 Several factors should be considered when selecting an optimal treatment approach for individual patients. These include4,9,10

• Efficacy of AED for the type of seizures and epilepsy

• Effects that AEDs and CNS disorders can have on mood, cognition, and neurologic function

• Potential side effects (tolerability)

• Physiological changes associated with aging 

• Drug interactions

• Comorbidities

• Dosing and titration

 

Phenytoin remains one of the more commonly used AEDs for older adults and in nursing facilities. It is often used as a first-line drug for partial and generalized tonic-clonic seizures.1 Initial treatment should begin with a single drug; however, a second AED may be needed for patients who fail on monotherapy. When initiating a new AED, or a concurrent new medication, it is important for clinicians to monitor the therapeutic concentrations in the blood, including baseline measures of basic blood chemistries (ie, renal function, hepatic function, and complete blood count).1

anti epileptic drugs

Several physiological changes occur with aging; the ones relevant to pharmacotherapy are shown in Table 2. Pharmacokinetic changes occur at all levels—absorption, distribution, metabolism, changes affecting pharmacotherapyand elimination. For example, gastric secretion, blood flow, and gastrointestinal motility are decreased in older adults, and these processes may affect absorption.4 AEDs such as phenobarbital, primidone, phenytoin, and carbamazepine can be broad-spectrum enzyme-inducers and thus can increase the metabolism of many other drugs, including warfarin, statins, and cardiac antiarrhythmics.11 Many AEDs are metabolized by the P450 and glucuronidation enzyme system in the liver. Different AEDs either induce or inhibit certain isoenzymes of this system and can result in changes of the pharmacodynamic properties of other medications.1

 

Tolerability is a major limiting factor in the medical treatment of epilepsy. AEDs have an array of potential side effects associated with their use. Some of the more common AED side effects are drowsiness, confusion, and falls. Table 3 highlights some of the serious side effects of certain AEDs in geriatrics.1 The potential for drug interactions is an important factor in choosing an AED for older adults with epilepsy, as many of them take multiple medications for comorbidities. One study of elderly patients with epilepsy found that approximately 25% of patients reported taking 15 or more prescription medications.4

side effects of AEDsComorbidities are more prevalent among older adults and can complicate treatment of epilepsy. Cognitive impairment is common in the older adult population; therefore, clinicians may want to avoid prescribing AEDs with cognitive effects (ie, topiramate and zonisamide) to this patient population. Furthermore, cognitive issues can make it challenging for patients to adhere to treatment, provide accurate reports about seizure frequency, and understand educational information.4 Osteoporosis is also more frequent among older adults, and enzyme-inducing AEDs and valproic acid have been found to increase the rate of bone loss, leading to increased risk of fractures and other bone injuries.4

Among patients with frequent seizures or status epilepticus, rapid titration is necessary. For these patients, clinicians should consider AEDs that are available in parenteral formulations and can be given in loading doses (ie, phenobarbital). Levetiracetam and lacosamide are also options. Furthermore, clinicians should consider the patient’s capability to adhere to the dosing schedule, and the ability and difficulty of individualized dosing and route of administration.4,10

No single drug is ideal for antiepileptic therapy in older adults; the choice of drug is usually dictated by seizure type, comorbidities, and tolerance level.11 As part of the care plan, it is important for nursing home staff to set short-term, medium-term, and long-term goals for treatment and outcome. This requires regular monitoring of medications and plasma concentrations, particularly in those patients experiencing side effects or recurrent seizures. Because older adults appear to be more sensitive to AED mechanisms and more susceptible to side effects, clinicians may want to start those patients at a lower dose to allow for proper titration to an effective dose.1 In treating older adults with epilepsy, clinicians need to assess the risk and benefits of AED therapy to achieve seizure control with minimal or no adverse events and the avoidance of drug–drug interactions.

References: 

1. Marasco RA, Ramsay RE. Managing geriatric epilepsy and seizures in the elderly. Consult Pharm. 2009;24(suppl A):1-22.

2. About epilepsy. Epilepsy Foundation website. http://www.epilepsy.com/learn/about-epilepsy-basics. Accessed August 18, 2015.

3. Fraught E, Richmond J, Funkhauser E, et al. Incidence and prevalence of epilepsy among older US Medicare beneficiaries. Neurology. 2012;78(7):448-453.

4. Acharya JN, Acharya VJ. Epilepsy in the elderly: Special considerations and challenges. Ann Indian Acad Dermatol. 2014;17(suppl 1):S18-S26.

5. Stephen LJ, Brodie MJ. Epilepsy in elderly people. Lancet. 2000;355(9213):1441-1446.

6. Hauser WA, Annegers JF, Kurland LT. Incidence of epilepsy and unprovoked seizures in Rochester, Minnesota: 1935-1984. Epilepsia. 1993;34(3):453-468.

7. Sutton KA. New-onset seizures in the elderly patient. JAAPA. 2007;20(2):37-42.

8. Seizure medication list. Epilepsy Foundation website. http://www.epilepsy.com/learn/treating-seizures-and-epilepsy/sei zure-a.... Accessed August 17, 2015.

9.   Leppik IE, Birnbaum AK. Treating epilepsy in the elderly: more art than science. Cleve Clin J Med. 2014;81(8):499-500.

10. St. Louis EK. Truly “rational” polytherapy: maximizing efficacy and minimizing drug interactions, drug load, and adverse effects. Curr Neuropharmacol. 2009;7(2):96-105.

11. Gosh S, Jehl LE. New-onset epilepsy in the elderly: challenges for the internist. Cleve Clin J Med. 2014;81(8):490-498.

Login toDownload PDF version